In this second blog post of a short series, MHR Clinic asks, ‘what medications can cause hair loss?’ and finds that antidepressants medication can cause hair loss, before explaining how to treat hair falling out after medication.
As we age our bodies become increasingly reliant on medication and clinical treatments to recover from illness.
The over the counter medicines we take typically come with no or few side effects.
When we become more seriously ill, the drugs we need to fight disease and illness can have a bigger impact on our bodies.
Hair falling out after medication or during the course of a treatment programme is not uncommon.
Birth control pills, beta blockers and antibiotics can all cause hair loss.
Our consultants also assess and advise many men and women whose antidepressant medication caused hair loss as they fought mental illness.
Here MHR Clinic reviews the relationship between antidepressants and hair loss and how to reverse hair loss from the medication.
How do antidepressants cause hair loss?
Antidepressants cause a type of hair loss called telogen effluvium, the most common type of hair falling out after medication is taken.
Telogen effluvium happens when hair follicles enter into the telogen ‘resting’ phase of their hair production cycle.
It happens in reaction to illness, surgery, stress, poor nutrition, or medication.
Antidepressant medications can cause hair loss.
When follicles are forced into their resting phase by antidepressants it can take up to four months to take full effect.
Hair will be shed at the end of its resting period.
The clients we help, when suffering from telogen effluvium, often shed between 30 to 70 percent more than the average 130 hairs per day.
Which antidepressant medications cause hair loss?
Most antidepressant medications present little risk of causing hair loss as a side effect from their use.
However, some mood stabilisers can cause hair loss or, at least, hair thinning.
Some antidepressants cause more hair loss than others. Higher doses are more likely to cause hair loss than lower ones.
And hair loss is more common and severe in patients taking a combination of mood stabilisers than it is in those who take just one antidepressant.
Antidepressant medication known to cause hair loss includes:
- Paroxetine hydrochloride (Paxil)
- Fluoxetine (Prozac)
- Sertraline (Zoloft)
- Amitriptyline (Elavil)
- Protriptyline (Vivactil)
Is hair loss from antidepressants medication permanent?
MHR Clinic assesses many clients who tell us that their antidepressant medication caused hair loss.
Most fear the condition is permanent and ask us, “When will my hair grow back after I stop taking antidepressants?”
We’re happy to tell them that hair loss from antidepressants is not permanent. People usually recover their original hair pattern once the medication is discontinued.
In most cases, hair growth returns to its previous state once the medication that causes hair loss is stopped.
The type of hair loss caused by antidepressants is called telogen effluvium.
It occurs when the body is stressed so hair follicles to prematurely enter into the telogen ‘resting’ phase of the hair cycle.
As more hair follicles are in a resting stage, more hair is shed.
This causes diffuse hair loss all over the scalp.
When antidepressant medication is ceased, follicles leave their resting and shedding phases and return to an anagen ‘growth’ phase and a fuller head of head emerges again.
How to reverse hair loss from medication for depression
If hair loss from medication is causing a significant change to wellbeing, or affecting a client’s mental health, then MHR Clinic advises clients to first consult with their GP to identify an alternative medication.
In addition, we suggest they speak to their doctor about altering the dose of their medication to mitigate some of their hair falling out after antidepressants are taken.
If hair thinning doesn’t improve, or a full head of hair is proving difficult to recover, clients can benefit from using:
- Minoxidil lotions to widen the scalp’s micro-capillaries so more blood flows to follicles
- Finasteride medicine to stem any acceleration of androgentic alopecia from medication
- Low level laser therapy to stimulate blood flow and cell division in hair follicles
- A herbal, vitamin and mineral supplementation course to support follicle recovery
If you fail to recover your original head of hair after coming off antidepressants and none of the above treatments work then hair transplant surgery may be necessary.
If medication caused hair loss for you and you’d like to know how to stop hair from falling out after medication, please talk to MHR Clinic about the options available to you. Telephone 01565 745 344 or through this contact page.